Alert archive / South Carolina / Lake Wind Advisories in 2012

Lake Wind Advisory 20, NWS Columbia, SC

December 21, 201216 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Dec 21, 2012, 7:23 PM EST for 16 counties in South Carolina; 5 counties in Georgia. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2012, 7:23 PM EST (00:23 UTC)
Expired
Dec 22, 2012, 5:00 AM EST
In force
10 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WWUS72 KCAE 220023
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
723 PM EST FRI DEC 21 2012

...LAKE WIND ADVISORY IS NOW IN EFFECT UNTIL 5 AM EST SATURDAY...
...THE WIND ADVISORY HAS BEEN CANCELLED...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
220830-
/O.CAN.KCAE.WI.Y.0001.000000T0000Z-121222T0100Z/
/O.NEW.KCAE.LW.Y.0020.121222T0023Z-121222T1000Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
723 PM EST FRI DEC 21 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 AM EST SATURDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST SATURDAY. THE WIND
ADVISORY HAS BEEN CANCELLED. 

* TIMING...THROUGH SATURDAY MORNING.

* WINDS...WEST AT 15 TO 25 MPH...WITH GUSTS TO AROUND 30 MPH ARE
  EXPECTED AT TIMES THROUGH THE OVERNIGHT HOURS.

* IMPACTS...STRONG WINDS WILL CAUSE HAZARDOUS CONDITIONS ON AREA
  LAKES. ROUGH CHOP MAY BE ENCOUNTERED ON AREA LAKES.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS AND PERSONAL WATERCRAFT WILL BE
ESPECIALLY PRONE TO CAPSIZING.

&&

$$
1 follow-up statement
363 
WWUS72 KCAE 220026
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
726 PM EST FRI DEC 21 2012

...LAKE WIND ADVISORY IS NOW IN EFFECT UNTIL 5 AM EST SATURDAY...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
221000-
/O.CON.KCAE.LW.Y.0020.000000T0000Z-121222T1000Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
726 PM EST FRI DEC 21 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SATURDAY...

* TIMING...THROUGH SATURDAY MORNING.

* WINDS...WEST AT 15 TO 25 KNOTS...WITH GUSTS TO AROUND 30 KNOTS ARE
  EXPECTED AT TIMES THROUGH THE OVERNIGHT HOURS.

* IMPACTS...STRONG WINDS WILL CAUSE HAZARDOUS CONDITIONS ON AREA 
  LAKES. ROUGH CHOP MAY BE ENCOUNTERED ON AREA LAKES. 

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS AND PERSONAL WATERCRAFT WILL BE
ESPECIALLY PRONE TO CAPSIZING.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Dec 21, 6:38 PM EST, 45 minutes earlier.

Area forecast discussion, Dec 21, 6:38 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
638 PM EST FRI DEC 21 2012

.SYNOPSIS...
COLD AIR WILL SETTLE OVER THE REGION THIS WEEKEND WITH SOME OF
THE COLDEST TEMPERATURES OF THE SEASON AS LOWS DROP WELL INTO THE
20S. THE HIGH WILL SHIFT TO THE EAST BY CHRISTMAS EVE ALLOWING
SOUTHWEST WINDS TO BRING MILDER TEMPERATURES TO THE REGION. THERE
WILL ALSO BE A CHANCE OF RAIN BOTH CHRISTMAS EVE AND CHRISTMAS
DAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HIGH PRESSURE WILL CONTINUE TO BUILD IN FROM THE WEST. THE STRONG
PRESSURE GRADIENT HAS RELAXED WITH SUNSET AND THE WINDS HAVE
DIMINISHED A BIT. WILL CONTINUE WITH THE WIND ADVISORY UNTIL 8
PM...THEN ANTICIPATE LETTING IT EXPIRE AT THAT POINT. WILL DECIDE
AT THAT POINT WHETHER A LAKE WIND ADVISORY WILL BE REQUIRED
OVERNIGHT OR NOT. DRY AIR WITH DEWPOINTS IN THE TEENS WILL ALLOW
LOWS TO DROP INTO MAINLY THE MID 20S LATER TONIGHT WITH LIGHT
WINDS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
COLD DRY HIGH PRESSURE WILL COVER THE REGION WITH SOME OF THE
COLDEST TEMPERATURES OF THE SEASON SO FAR. HIGHS WILL BE IN THE
MID 50S SATURDAY AND UPPER 50S SUNDAY AS THE HIGH BEGINS TO SHIFT
EAST AND WINDS BECOME MORE SOUTHERLY BY SUNDAY AFTERNOON. SATURDAY
NIGHT LOWS ARE EXPECTED TO BE IN THE MID 20S AGAIN. AS THE HIGH
MOVES EAST BY SUNDAY NIGHT...LOWS WILL BACK UP IN THE 30S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS IN GOOD AGREEMENT. ZONAL FLOW ALLOWS FOR WARMER CONDITIONS
MONDAY AND CHRISTMAS DAY AS MOISTURE MOVES IN FROM THE WEST AHEAD
OF GULF SYSTEM THAT FROM LATE TUESDAY. THIS SHOULD SPREAD A CHANCE
OF RAIN BOTH MONDAY AND CHRISTMAS DAY. CLOUDS ARE EXPECTED TO KEEP
HIGHS MAINLY IN THE MID TO UPPER 50S MONDAY AND TUESDAY BUT LOWS
WILL BE WARMER IN THE 40S. BOTH GFS AND ECMWF SHOW A LOW PRESSURE
AREA TRACKING WEST OF THE REGION WEDNESDAY BRINGING A WARM FRONT
NORTH. INCREASED HIGHS TO UPPER 50S TO LOWER 60S FOR WEDNESDAY.
HIGH PRESSURE IS EXPECTED TO RETURN THURSDAY AND FRIDAY AS THE
LOW DRAGS A COLD FRONT THROUGH WEDNESDAY NIGHT. MORE COLD WEATHER
MOVES IN LATE IN THE EXTENDED PERIOD. LOWS DROP BACK INTO THE
30S WEDNESDAY NIGHT BEHIND THE FRONT AND BACK INTO THE 20S
THURSDAY NIGHT. BOTH THURSDAY AND FRIDAY ARE CHILLY IN THE DAYTIME
HOURS WITH HIGHS ONLY IN THE LOWER TO MID 50S.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD.

PRESSURE GRADIENT WILL WEAKEN OVERNIGHT AS HIGH PRESSURE BUILDS
INTO THE REGION. SOME WIND GUSTS AROUND 20 KNOTS POSSIBLE THROUGH
06Z BUT GUSTS SHOULD SUBSIDE AFTER THAT. WEST WINDS AROUND 10 TO
15 KNOTS OVERNIGHT WILL WEAKEN NEAR SUNRISE BUT THEN HOLD AROUND
10 KNOTS THROUGH THE DAY. VERY DRY ATMOSPHERE WILL RESULT IN CLEAR
SKIES THROUGH THE PERIOD AND NO MORNING FOG.

EXTENDED AVIATION OUTLOOK...NO RESTRICTIONS DUE TO CEILINGS OR
VISIBILITIES EXPECTED THROUGH MUCH OF THE PERIOD. A CHANCE OF
SHOWERS WILL ARRIVE FOR THE BEGINNING OF NEXT WEEK.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR GAZ040-063>065-
     077.
&&
Hazardous weather outlook, Dec 21, 7:23 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
723 PM EST FRI DEC 21 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
723 PM EST FRI DEC 21 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Lake Wind Advisories in South Carolina, 2012Lake Wind Advisories in Georgia, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.